What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 9:47 AM EST, 3 hours earlier.
Area forecast discussion, Jun 16, 9:47 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
1047 AM EDT Thu Jun 16 2022
.SYNOPSIS...
A strong ridge of high pressure aloft over the Tennessee Valley
will drift very slowly southwest through the end of the week. A
cold front will move south into the area Friday. Very humid and
hot conditions today and Friday will give way to cooler and
much less humid conditions for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Thursday...
...Another Very Warm and Humid Afternoon for Much of the
Forecast Area...
An update of the morning temperatures and dewpoints has shown
that we are in for another very warm and incredibly humid day
for these parts. While not quite on par with yesterday's
dewpoint/humidity levels at this hour, we are once again seeing
dewpoints well into the 70s which when combined with afternoon
temperatures in the low to mid 90s will push the Heat Indices
into the 105-108 range across parts of the Piedmont and
Foothills. Other areas across the VA/NC Piedmont will see Heat
Indices in the 100-105 range. Thus, have issued another Heat
Advisory in coordination with GSP and today have expanded it
northward into a few counties just east of the Blue Ridge into
the VA Piedmont/Southside VA where Heat Indices are a bit more
marginal, but there are pockets of 105-108, so decided to
include these as well.
In addition to the changes for T, Td, and the Heat Advisory,
have also made some modification to Pops to reflect current
trends, which to some extent are simulating the NAMNest
projected radar trends with showers/thunderstorms developing
along the western border of the CWA from Pocahontas County WV
southward to Grayson County VA. Time will tell whether or not
this will evolve into an MCS as the NAMNest projects to occur by
17Z. Also watching back building complex of thunderstorms to
our southeast, which so far looks to remain out of our CWA, but
will need to watch outflow into those areas with temperatures in
the 90s this afternoon.
As of 230 AM EDT Thursday...
More of the same with humidity, plus uptick chance of stronger
storms...
Models continue to struggle with near term environment in terms of
convection and clouds. Low level moisture under inversion has kept a
layer of stratocu moving southwest from the central VA piedmont
toward southside VA.
Further upstream resides a cluster of storms over upstate NY. The
00z GFS has the worst depiction of this showing precip all the way
south through central Virginia currently. The 00z Euro and NAM are
doing better, though the Euro is more broadbrushed to the southwest
extent of storms. Looking at the convective allowing high-res
models, the ARW and FV3 are not that far off.
So blending the 4 best solutions favors this cluster of storms in NY
to the south/southeast into the Delmarva by dawn, with potential
outflow development further west into the WV panhandle. So for this
morning, expect dry conditions. Some cloud cover in the east with
patchy fog in the mountains.
For today, following the cluster and watching where the upper high
resides which could cap off convection leads me to believe that best
chance of storms will be in the piedmont and north of I-64. The NAM
develops more convection over far SW VA, but this is where the meat
of the ridge will be, and forecast soundings show a cap re-
establishing itself in the afternoon, before weakening toward late
afternoon/evening. Still a low confidence forecast in terms of
coverage of storms. The upper ridge begins to weaken and retrograde
westward tonight, so can cap will be eroding.
Corfidi vector forecast also shows the cluster of storms over NY
moving to northern VA but bu 12-15z, this weakens with a renewed
development of storms over the Ohio Valley/PA. This second area of
storms may arrive over the western forecast area after dark, but
also some models show more organized clusters pushing south into the
Carolinas, away from us.
With the humid airmass, instability again will be through the roof
with SBCAPES of 2000-4000 J/kg. Appears surface boundary will east
of us, so overall any severe threat would be primarily straight line
winds.
Will have pops running 30 to 50 percent from the Alleghanys to the
piedmont of VA/NC this afternoon, to slight chance 20-30 for the NC
mountains/New River Valley and southern WV. By tonight expect storms
to be in two quadrants, one exiting our southern CWA and potential
for another cluster sliding south toward the I-64 corridor with most
models showing it weakening. Hence will have low chance pops for
most areas.
In terms of heat, appears the foothills will be the hottest again
today including Roanoke. Leaning toward more clouds east of U.S. 29
from blowoff from upstream convection. Not anticipating head
advisory criteria but heat indices will be around 100 in Roanoke,
Bedford south to Mt Airy/Wilkesboro.
With potential outflow and clouds, dewpoints though high may not be
as high in the afternoon, leading to slightly lower heat indices.
Highs will continue above normal, with a possible record at
Blacksburg where 91 is the record set in 1952, and the forecast high
is 91. Roanoke may also be close as their record is 96 set in 1957.
Lows tonight to remain sultry/muggy, with an airmass you can wear,
with temperatures ranging from the upper 60s to mid 70s.
Forecast confidence is higher on temperatures in the
mountains/foothills today, and areawide tonight. Confidence on storm
coverage, sky cover and highs in the east today is low.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Thursday...
A cold front pushes through Friday, followed by cooler conditions
Saturday.
An upper low will progress eastward into southeast Canada. The
associated upper trough will slide east to along the East Coast. A
cold front will travel across our region Friday into Friday evening.
Scattered showers and thunderstorms will develop ahead and along the
front, especially western sections. Deep-layer shear associated with
an upper trough appears strong enough for organized updrafts. SPC
highlights the potential for strong to severe storms with the main
threats damaging winds and hail.
The combination of the upper trough shifting east in the Eastern
U.S. and the upper ridge to our west retrograde farther west will
result in cooler drier weather for the weekend. High pressure will
build into our area Saturday into Saturday night. Above normal
temperatures will continue through Friday, then slightly below
normal temperatures expected on Saturday.
Confidence in the above weather scenario is moderate to high. There
remain some uncertainty on the timing of the convection.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Thursday...
A warming trend early next week, followed by the return of hazy, hot
and humid weather by Midweek.
An upper level ridge encroach the region from the west. From Sunday
through at least Tuesday we are expecting temperatures to be on the
increase, with heat indices also increasing to or near critical
values across eastern parts of region.
High pressure over build east across our region. This will limit the
development of convection. Low level convergence and orographic lift
may generate an isolated shower. There remains some uncertainty
for Wednesday with solutions. There is the potential for
upstream thunderstorm complexes to head southeast along the edge
of the ridge into or near our region. Held on to the 20 pops
across northern and eastern parts of the region. Temperatures
though Thursday, with readings well above normal are expected to
be trending slightly hotter, with again borderline heat index
concerns across some eastern parts of the area.
Low to moderate confidence in the Long Term Forecast.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 130 AM EDT Thursday...
Models continue to struggle with the pattern in terms of where
convection will occur and even with the VFR stratocu over the
central VA piedmont this morning.
Will keep things VFR for now, except with IFR to LIFR fog
possible at LWB/BCB this morning.
Keeping VCTS along/east of the Blue Ridge this afternoon, but
some models also are painting a small area of thunderstorms
around BLF-TRI this afternoon, but confidence is low.
Winds will calm overnight, and then become southwesterly to
westerly at 5 to 10 knots during the day Thursday.
Forecast confidence is average in all parameters, but low in
thunderstorm potential for Thursday afternoon and evening.
Extended Aviation Discussion...
Scattered showers and thunderstorms are expected to accompany a
cold front through the forecast area Friday. Cooler and drier
conditions are expected for the weekend. Periods of sub-VFR are
expected Friday, but mostly VFR conditions are in store for the
weekend into early next week with high pressure building into
the region from the north.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ033-034-043-
044.
NC...Heat Advisory until 8 PM EDT this evening for NCZ003>005-019-
020.
WV...None.
&&
SYNOPSIS...RAB/WP
NEAR TERM...RAB/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...RAB/WP/ASHazardous weather outlook, Jun 16, 9:58 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1058 AM EDT Thu Jun 16 2022
NCZ001-002-006-018-VAZ007-009>020-022>024-032-035-045>047-058-059-
WVZ042>044-507-508-171200-
Ashe-Alleghany NC-Caswell-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Amherst-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1058 AM EDT Thu Jun 16 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are possible this afternoon and
tonight. A few of these could become strong to severe producing
damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms will be possible Friday as a cold front moves
southward through the area. A few of these storms could become strong
to severe producing damaging wind gusts and large hail.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon and tonight as
well as again Friday to provide reports on severe thunderstorms.
Reports should be submitted via phone by calling 1-866-215-4324,
through our social media platforms, by email at rnk.skywarn@noaa.gov,
or online through our "submit a storm report" located at
www.weather.gov/rnk.
NCZ003>005-019-020-VAZ033-034-043-044-171200-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Franklin-Bedford-Henry-
Pittsylvania-
1058 AM EDT Thu Jun 16 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and west central
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition...isolated to scattered thunderstorms are possible this
afternoon and tonight. A few of these could become strong to severe
producing damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms will be possible Friday as a cold front moves
southward through the area. A few of these storms could become strong
to severe producing damaging wind gusts and large hail.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon and tonight as
well as again Friday to provide reports on severe thunderstorms.
Reports should be submitted via phone by calling 1-866-215-4324,
through our social media platforms, by email at rnk.skywarn@noaa.gov,
or online through our "submit a storm report" located at
www.weather.gov/rnk.
RAB
In the hours before
Special weather statement, Jun 16, 10:16 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1116 AM EDT Thu Jun 16 2022
VAZ007-010-161600-
Tazewell VA-Bland VA-
1116 AM EDT Thu Jun 16 2022
...A cluster of thunderstorms with heavy rainfall to persist across
eastern Tazewell and western Bland counties through NOON EDT...
At 1111 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms that had developed and persisted across eastern
Tazewell and western Bland counties during the past hour. The storms
with heavy rainfall extended from just north of Tazewell to just
south of Bluefield VA to Kimberling and were moving east at 20 mph.
HAZARD...Heavy Rainfall.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall could result in minor flooding of poor
drainage and low-lying areas. Visibility will be greatly
reduced in areas of heavy rainfall.
Locations impacted include...
Bland...
Bluefield...
Tazewell...
Rocky Gap...
Bastian...
Burkes Garden...
and Mechanicsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3723 8151 3726 8150 3727 8127 3724 8122
3728 8111 3729 8099 3727 8101 3722 8094
3712 8091 3707 8155 3721 8157
TIME...MOT...LOC 1511Z 272DEG 15KT 3718 8127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABSpecial weather statement, Jun 16, 11:33 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Thu Jun 16 2022
VAZ009-161715-
Smyth VA-
1233 PM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of Smyth County through
115 PM EDT...
At 1231 PM EDT, Doppler radar was tracking an area of strong
thunderstorms that extended along Interstate 81 from Chilhowie to
Marion to just west of Rural Retreat...moving east-southeast at 10
mph.
HAZARD...Very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Significantly reduced visibility in areas of heavy
rainfall. Minor flooding of low-lying and normally flood
prone areas.
Locations impacted include...
Marion...
Chilhowie...
Mount Rogers National Recreation Area...
Marion Wytheville...
Adwolf...
Hungry Mother State Park...
and Atkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3692 8134 3682 8128 3677 8169 3685 8176
TIME...MOT...LOC 1631Z 310DEG 8KT 3683 8145
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABSpecial weather statement, Jun 16, 11:47 AM EST, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
1247 PM EDT Thu Jun 16 2022
VAZ024-035-161730-
Amherst VA-Rockbridge VA-
1247 PM EDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of
northeastern Rockbridge and north central Amherst Counties through
130 PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield, or 7 miles east of Rockbridge Baths, moving southeast at
10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forks Of Buffalo...
Alto...
Fairfield...
Brownsburg...
Vesuvius...
and Cornwall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3792 7919 3789 7915 3785 7915 3782 7916
3781 7917 3781 7914 3778 7911 3779 7909
3778 7907 3767 7919 3793 7940 3800 7933
TIME...MOT...LOC 1646Z 310DEG 8KT 3791 7927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Jun 16, 12:04 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 PM EDT Thu Jun 16 2022
VAZ009-012-161745-
Wythe VA-Smyth VA-
104 PM EDT Thu Jun 16 2022
...Strong thunderstorms will continue to impact portions of Smyth
and drift into western Wythe county through 145 PM EDT...
At 100 PM EDT, Strong thunderstorms will continue to impact portions
of Smyth and drift into western Wythe county. The activity
stretched along Interstate 81 from mile marker 35 to mile marker 55
or roughly between Chilhowie, Marion, and Rural Retreat
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall will quickly reduce visibility and
may result in minor flooding of poor drainage and low-lying
areas.
Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Speedwell...
Adwolf...
Thomas Bridge...
and Atkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3685 8161 3687 8107 3676 8119 3676 8127
3674 8139 3672 8143 3670 8155 3669 8153
3667 8164 3670 8166
TIME...MOT...LOC 1700Z 296DEG 20KT 3674 8158
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Jun 16, 12:14 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
114 PM EDT Thu Jun 16 2022
VAZ032-161800-
Patrick VA-
114 PM EDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of eastern Patrick
County through 200 PM EDT...
At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Critz, or 7 miles northeast of Stuart, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart...
Patrick Springs...
Penns Store...
and Critz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3665 8029 3681 8019 3678 8009 3672 8009
3667 8007 3666 8006 3664 8006 3661 8005
3654 8005 3654 8010
TIME...MOT...LOC 1713Z 296DEG 20KT 3670 8016
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040387, 1040977, 1040388, 1040389, 1040390, 1040394, 1040395, 1040391, 1040392, 1040396, 1040397, 1040412, 1040398, 1040415, 1040416, 1040420, 1040419, 1040421, 1040422, 1040424, 1040936, 1040950, 1040938, 1040939, 1040949, 1040940, 1040951, 1040953, 1040954, 1040960, 1040957, 1040955, 1040958, 1040959, 1040966, 1040962, 1040963, 1040965, 1040967, 1040968.